Serious diarrheal infection in kids linked to antibiotics
A new study by the US Centers for Disease Control and Prevention (CDC) finds that most cases of the severe - and potentially fatal - diarrhea illness in children caused by Clostridium difficile infection picked up outside of the hospital occur among those who have recently taken prescribed antibiotics.
The CDC urges doctors to improve antibiotic prescribing to protect the health of American children.
CDC Director Dr. Tom Frieden says:
"When antibiotics are prescribed incorrectly, our children are needlessly put at risk for health problems including C. difficile infection and dangerous antibiotic resistant infections."
The study is published in the journal Pediatrics.
The average human gut is home to over a thousand species of microbe. Kept in the right balance, these micro-organisms do no harm and the "friendly" ones even help with vital processes like digestion and protecting the gut.
But if the balance of these microbe populations is upset - by taking antibiotics, for example - there is a risk of losing vital protection from the beneficial bacteria. This allows C. difficile to grow out of control and release toxins that attack and inflame the lining of the gut, causing colitis.
Although rare compared to other gut bacteria, C. difficile, is one of the biggest causes of infectious diarrhea in the US. According to the CDC, the bacterium causes at least 250,000 infections in hospitalized patients and 14,000 deaths every year among children and adults in the US. Levels of infection have never been higher than they are at present.
The biggest risk factor for developing C. difficile infections, in both children and adults, is taking antibiotics. The drugs kill off the beneficial bacteria that protect against infection and it can take weeks - sometimes months - for them to come back, during which time patients are vulnerable to infection by C. difficile picked up from contaminated surfaces or spread from a health care provider's hands.
In children with community-acquired C. difficile, 73% had recently been taking antibiotics
The CDC's early estimates suggest 17,000 children aged between 1 and 17 are infected with the bacterium every year in the US.
In their new study, the CDC investigators found that 71% of the cases of C. difficile identified in children were not linked to being in the hospital - they were acquired in the community. This is not the case for adults, where two-thirds of infection are linked to hospital stays.
From interviews with parents of children who had acquired C. difficile infection in the community, the investigators found that 73% of the children had been taking antibiotics prescribed in an outpatient setting, like a doctor's office, in the 12 weeks preceding the infection.
Most of these children were prescribed antibiotics to treat ear, sinus and upper respiratory infections.
Parents urged to stop asking doctors to give antibiotics to their kids
The CDC says research shows at least half of all antibiotics prescribed in doctors' offices to treat children are for respiratory infections, most of which do not require antibiotics.
Although there have been improvements in antibiotics prescribing for acute respiratory infections in children, more needs to be done, says the federal agency, urging parents to avoid asking doctors to prescribe antibiotics for their children and doctors to follow prescribing guidelines.
Dr. Lauri Hicks, director of the CDC's Get Smart: Know When Antibiotics Work program, says:
"As both a doctor and a mom, I know how difficult it is to see your child suffer with something like an ear infection. Antibiotics aren't always the answer. I urge parents to work with their child's doctor to find the best treatment for the illness, which may just be providing symptom relief."
In July 2013, Medical News Today learned of a UK study that found eczema may be linked to antibiotic use in babies. Reporting their findings in the British Journal of Dermatology, the researchers suggest giving children antibiotics in their early years may increase their risk of developing eczema by up to 40%.
Written by Catharine Paddock PhD
Copyright: Medical News Today
Not to be reproduced without the permission of Medical News Today.